Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 214, NWS North Platte, NE

July 13, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2003, 6:33 PM MDT for Cherry County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:33 PM MDT (00:33 UTC)
Expired
Jul 13, 2003, 7:30 PM MDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 140033
SVRLBF
NEC031-140130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
733 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 830 PM CDT(730 PM MDT)

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES NORTHEAST
  OF MERRITT RESERVOIR DAM...OR ABOUT 16 MILES SOUTHWEST OF
  VALENTINE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF BROWNLEE AROUND 825 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4297 10110 4212 10102 4212 10021 4298 10024

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:45 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 2:45 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN JUL 13 2003

...EASTWARD EXTENT OF CONVECTION TONIGHT AND CHCS EAST MONDAY
AFTN/EVE IN THE EAST ARE MAIN FORECAST CHALLENGES...

THUNDERSTORMS ARE ONCE AGAIN DEVELOPING OVER THE HIGH PLAINS OF
WYOMING AND COLORADO. COVERAGE AND FAVORABILITY MUCH BETTER THAN
LAST EVENING. HAVE KEPT POPS LOW DUE TO 1 DEGREE CAP OVER THE
WESTERN CWFA THIS EVENING. RICH BLOUNDARY LAYER MOISTURE AND STRONG
AFTN HEATING TO THE WEST AND NORTHWEST WILL COMBINED WITH FAVORABLE
DEEP LAYER SHER OF 35-40KTS TO HELP BREAK THIS CAP AS THE CONVECTION
TRIES TO MOVE EAST. A FEW STORMS SHOULD MOVE EAST ACROSS THE NORTH
OVERNIGHT ON NOSE OF 40KT H8 JET.

A PRE-FRONTAL TROF WILL SLIDE TO JUST EAST OF CWFA BY 18Z. WILL
FOLLOW A SLOWER TIMING OF VORT MAX MOVING THROUGH NWRN CWFA WITH
SLIGHT CHC BEGINNING EARLY AFTN AND ENDING LAT EVENING. TIMING OF
THIS FRONT FAVORS AREAS TO OUR EAST WHERE SCT POPS CAN BE JUSTIFIED.

WILL KEEP DRY TUES THROUGH FRIDAY DAYTIME. UPPER RIDGE WILL BUILD
INTO CENTRAL PLAINS AND KEEP ANY LOW CHCS TO OUR NORTH. WEDNESDAY
LOOKS TO BE THE HOTTEST DAY WHERE THERMAL RIDGE WILL FAVOR ERN
CO...NEBRASKA AND KANSAS. TEMPS NEAR 100 LIKELY IN OUR SOUTH.

EXTENDED DISCUSSION...FAVORING THE ECMWF...UPPER RIDGE CENTER SHOULD
REMAIN OVER ERN CO ON DAYS 4 AND 5 AS UPPER LOW CROSSES THE SOUTHERN
PROVINCES OF CANADA. POLAR VORTEX SHOULD PHASE WITH THE UPPER LOW TO
THE SOUTH TO FORM A LONGWAVE TROUGH SOUTHWARD THROUGH THE GREAT
LAKES ON DAY 6. THIS WILL DRIVE THE UPPER HIGH BACK INTO THE FOUR
CORNERS REGION AND PUT THE CNTRAL PLAINS REGION BACK INTO A NW FLOW
REGIME WITH COOLER TEMPERATURES ALOFT. THE CMC AND NOGAPS ARE IN
CLOSE AGREEMNET ON UPPER RIDGE DOMINATING REGION WITH A HOT AND DRY
EXTENDED. FEEL THE 00Z GFS IS FLATTENING AND WEAKENING THE UPPER
RIDGE TOO MUCH AND WILL TRIM BACK COVERAGE OF POPS FRIDAY NIGHT
THROUGH SATURDAY NIGHT TO MAINLY EVENING WEST AND OVERNIGHT NORTH
CENTRAL.

.LBF...NONE.

KAR
Hazardous weather outlook, Jul 13, 2:35 PM MDT, 3 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A SURFACE
BOUNDARY ACROSS THE WESTERN PANHANDLE THIS AFTERNOON AND LEAD TO
THUNDERSTORM DEVELOPMENT. EAST OF THIS SURFACE BOUNDARY...ACROSS
WESTERN PORTIONS OF THE OUTLOOK AREA...STRONG HEATING...AND A RETURN
OF DEEPER MOISTURE HAS ALLOWED THE ATMOSPHERE TO BECOME MODERATELY
UNSTABLE. WARMING TEMPERATURES ALOFT WILL HELP TO INITIALLY INHIBIT
THUNDERSTORM DEVELOPMENT ACROSS THE WESTERN OUTLOOK AREA. HOWEVER IF
STORMS ARE ABLE TO SEPARATE FROM THE BOUNDARY TO THE WEST AND MOVE
INTO THE DEEPER MOISTURE...ISOLATED STORMS WILL HAVE THE POTENTIAL
TO RAPIDLY BECOME SEVERE. THE AREA OF GREATEST CONCERN WILL BE
ACROSS THE EASTERN PANHANDLE LATE THIS AFTERNOON...THEN MAINLY EAST
OF A LINE EXTENDING FROM HAYES CENTER IN HAYES COUNTY...TO AINSWORTH
IN BROWN COUNTY THROUGH LATE THIS EVENING.  THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE OVERNIGHT
ACROSS AREAS NORTH IF HIGHWAY 2. THESE LATE NIGHT THUNDERSTORMS ARE
NOT EXPECTED TO REACH SEVERE LEVELS...ALTHOUGH SMALL HAIL AND WIND
GUSTS UP TO 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL SYSTEM WILL PROGRESS SOUTHEAST INTO NEBRASKA ON MONDAY
WITH A SURFACE TROUGH MOVING THROUGH WESTERN NEBRASKA DURING THE
MORNING. THIS SURFACE TROUGH WILL MAINLY SERVE TO SWEEP MOISTURE
INTO EASTERN PORTIONS OF THE OUTLOOK AREA TOMORROW AFTERNOON...WITH
WESTERLY DOWNSLOPE WINDS BEHIND THE FEATURE HELPING TO DRY OUT THE
ATMOSPHERE. THE MAIN AREA OF CONCERN FOR POSSIBLE SEVERE
THUNDERSTORM DEVELOPMENT WILL BE...MAINLY EAST OF HIGHWAY 11 ACROSS
THE NORTHEAST PORTIONS OF THE OUTLOOK AREA. WARM MID LEVEL
TEMPERATURES WILL AGAIN INHIBIT THUNDERSTORM DEVELOPMENT UNTIL
TOMORROW AFTERNOON. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS GUSTS.

DRY WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY...THEN ANOTHER
ROUND OF CONVECTION IS POSSIBLE FRIDAY AND SATURDAY AS THE NEXT
FRONTAL SYSTEM MOVES THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SATURDAY.

13

In the hours before

Local storm report, Jul 13, 5:28 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0628 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    22 NNW RUSHVILLE          SD   50 MPH TSTORM WIND
07/13/03   SHANNON                        EST WINDS BETWEEN 50 AND
                                          65 MPH

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:11 PM MDTSevere Thunderstorm WarningLBFCherry64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.